Hail, Kossuth
- When
- July 13, 6:22 PM CST
- Where
- Kossuth County, 2.81 mi S of Swea City
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.340, -94.310
A weak windshift line moved into northwest Iowa during the afternoon and evening of the 13th. High temperatures reached the upper 80s to low 90s, with dewpoints in the 65 to 70 degree range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak windshift line moved into northwest Iowa during the afternoon and evening of the 13th. High temperatures reached the upper 80s to low 90s, with dewpoints in the 65 to 70 degree range. CAPE increased to around 3000 J/kg by late afternoon. Downdraft CAPE was in the 800 to 1200 J/kg range. CAPE available in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range. Given the freezing level was just over 14,000 feet, this was sufficient to produce large hail. The shear was relatively weak with shear values around 30 kts. Thunderstorms formed along the windshift line initially over Minnesota. The storms developed back southwest along the line and produced large hail in Kossuth and Palo Alto Counties. Some of the hail was up to golf ball in size. Golf ball size hail covered the ground west of Bancroft in Kossuth County. Hail up to 2 inches in diameter fell in Whittemore, also in Kossuth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 5:10 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 610 PM CDT FRI JUL 13 2012 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ONCE AGAIN TONIGHT THE PRIMARY FORECAST CHALLENGE IS CONVECTIVE INITIATION. SHOWERS AND STORMS FROM THIS MORNING HAVE SHUNTED DOWN SOUTHEAST OF OUR AREA AND LEFT MOST OF THE CWA DRY THIS AFTERNOON. CONVECTIVE DEBRIS CLOUDS HAVE CLEARED OUT OF AREAS ALONG AND WEST OF I-35 WHERE DESTABILIZATION IS TAKING PLACE. MEANWHILE UP IN SW MN AN APPROACHING SHORTWAVE HAS GENERATED A FEW STRONG THUNDERSTORMS...BUT THESE ARE MOVING ONLY VERY SLOWLY SOUTHEAST. SHORT RANGE MODELS CONTINUE TO HAVE A LOT OF TROUBLE PREDICTING THUNDERSTORM DEVELOPMENT THIS EVENING...AND THE FORECAST IS LARGELY BASED ON RADAR TRENDS...PERSISTENCE...AND CONCEPTUAL MODELS. BELIEVE THERE IS A DECENT CHANCE THAT THE SW MN STORMS COULD MAKE IT DOWN INTO OUR NORTHERN COUNTIES...AND MAYBE CUT ACROSS OUR NORTHEAST IN ASSOCIATION WITH THE SHORTWAVE LATER THIS EVENING...AND HAVE GONE WITH CHANCE POPS ACCORDINGLY. OVER THE REST OF THE CWA THERE IS NO CLEAR MECHANISM FOR INITIATION...BUT WE MAY SEE DIURNALLY GENERATED AIRMASS STORMS IN THE AREAS THAT HAVE CLEARED. THUS HAVE KEPT SLIGHT POPS OVER THE REMAINDER OF OUR COUNTIES THIS EVENING BEFORE TAPERING THEM OFF AFTER DARK. THE SEVERE THREAT IS MARGINAL DUE TO A LACK OF EFFECTIVE SHEAR...HOWEVER DECENT INSTABILITY SUPPORTS A CHANCE FOR A FEW ISOLATED SEVERE CELLS AS DISCUSSED IN SPC PRODUCTS. ASIDE FROM THE TROUBLESOME POPS THE FORECAST IS PRETTY STRAIGHTFORWARD TONIGHT WITH LIGHT WINDS AND TEMPERATURES FALLING INTO THE 65 TO 70 RANGE. FEW CHANGES WERE MADE TO ANY OF THESE FORECAST FIELDS. .LONG TERM /SATURDAY THROUGH FRIDAY/... MAIN CONCERNS FOR THE EXTENDED WILL BE THE HEAT DEVELOPING ONCE AGAIN FOR THE REGION. AS H700 UPPER LEVEL SHORT LEAVES THE REGION OVERNIGHT ANOTHER LOW WILL DEVELOP IN THE NORTHERN PLAINS ON SATURDAY. THIS WILL ALLOW FOR CONTINUED SOUTHERLY FLOW AND EASTWARD ADVECTION OF WARMER AIR AS UPPER LEVEL RIDGE BEGINS TO REBUILD OVER THE CENTRAL PLAINS. IN THE NEAR TERM...MODELS TRY TO INITIATE SOME CONVECTION LATE SATURDAY NIGHT ALONG THE NORTHWARD ADVANCING FRONT. COVERAGE AND CHANCES REMAIN SOMEWHAT QUESTIONABLE...SO WILL LEAVE CHANCES OUT FOR NOW. ALREADY ON SATURDAY H850 TEMPS DIFFER IN THE MODELS WITH THE 12Z GFS ONLY AT 18C OVER CENTRAL IOWA AND 12Z NAM UP TO +24C. EURO AND GEM VARY AS WELL...BUT SUGGEST THAT +20 TO 22C LOOKS MORE REASONABLE BY 00Z SUNDAY. THIS TRANSLATES TO HIGHS IN THE LOWER 90S WITH SOME CLOUDS OVER THE AREA AND PLENTY OF SUN. BY SAT NIGHT FLOW WILL BE MAINLY FROM THE SOUTH...KEEPING TEMPS IN THE LOWER 70S OVERNIGHT. SUNDAY LOOKS ABOUT THE SAME WITH H850 READINGS IN THE 21-23C RANGE. BY MONDAY AND TUESDAY WITH THE RIDGE BUILDING AFTERNOON HIGHS WILL WARM EVEN FURTHER. HIGHS WILL REACH THE MID 90S OR HIGHER DURING THE AFTERNOONS WITH ONLY MID 70S FOR LOWS. SOME QUESTIONS REMAIN ABOUT THE AMOUNT OF SFC MOISTURE WITH THE NEXT GO ROUND OF HEAT. SFC MOISTURE CONTINUES TO POOL SOUTH OF REGION IN ARKANSAS AND OKLAHOMA IN THE LOWER 70S. ACROSS OUR AREA DEW POINTS MAY HOLD IN THE 60S TO NEAR 70 AT TIMES EARLY NEXT WEEK. THIS WOULD KEEP HEAT INDICES NEAR 100 TO 105 F BUT NOT MUCH HIGHER. WE MAY ONCE AGAIN NEED SOME HEADLINES FOR HEAT NEXT WEEK...GIVEN THE LENGTH OF HOT WEATHER OVER THE AREA. WILL HAVE TO MAKE REFINEMENTS TO DEW POINTS OVER THE WEEKEND BASED ON BOTH ADVECTION AND EVAPOTRANSPIRATION DUE TO CORN. WITH LACK OF RECENT RAINFALL...WITH THE EXCEPTION OF TODAY...DEW POINTS MAY NOT RISE AS HIGH AS THE PREVIOUS EVENT. HOWEVER...ANY MOISTURE WE RECEIVED TODAY IS LIKELY TO EVAPORATED BACK INTO THE BOUNDARY LAYER AS THE HEAT RATCHETS UP NEXT WEEK. THERE REMAINS SOME QUESTION ABOUT THE TIMING OF THE MID WEEK BOUNDARY DRIFTING SOUTH INTO THE AREA. SHORT WAVE ENERGY IN THE NORTHERN STREAM IS RIDING OVER THE RIDGE. THE GFS CONTINUES ITS STREAK OF BREAKING OUT PRECIPITATION DAILY...WHILE THE GEM/NAM/EURO SEEK A MORE REASONABLE APPROACH GIVEN THE HOT DOME AND CONVERGENCE ALONG THE BOUNDARY. THE 12Z GEM SLOWS THE SOUTHWARD PROGRESSION OF THE FRONT BY MID WEEK...WHICH SEEMS MORE REASONABLE WITH UPPER LEVEL FLOW PARALLEL TO THE BOUNDARY. WITH THAT IN MIND...WEDNESDAY HIGHS LOOK TO ONCE AGAIN BE IN THE MID 90S OVER THE SOUTH BUT SLIGHTLY COOLER NORTH NEARER THE BOUNDARY. THE NEW EURO IS PULLING THE FRONT SOUTH WED NIGHT WITH A GREAT LAKES HIGH BRINGING COOLER AIR TO THE REGION BY THURSDAY AND FRIDAY. AT THIS POINT...CONFIDENCE IN THE LAST FEW DAYS OF THE EXTENDED HAS DECREASED DUE TO THE DIFFERENCES IN WHETHER THERE IS ENOUGH SHORTWAVE ENERGY TO TOP THE RIDGE AND LOWER THE HEIGHTS ACROSS THE GREAT LAKES AND PULL THE FRONT SOUTH INTO THE STATE. EVEN IF THIS HAPPENS THERE WILL LIKELY ONLY BE A FEW DAYS OF RELIEF BACK INTO THE 80S TO LOWER 90S BEFORE THE RIDGE BUILDS AGAIN THE FOLLOWING WEEK. && .AVIATION 14/00Z... MORNING PRECIPITATION HAS PUSHED OUT...WITH PRECIPITATION CONCERNS FOCUSED ALONG WEAK BOUNDARY ACROSS NE IOWA. THIS BOUNDARY WILL CONTINUE TO SLOWLY PUSH SE ACROSS THE STATE...BRINGING CHANCES TO SITES OVERNIGHT. HOWEVER...HAVE ONLY INCLUDED VCTS MENTION AT KMCW WITH THIS PACKAGE...WITH LITTLE CONFIDENCE THAT SHOWER AND THUNDERSTORM ACTIVITY WILL BE WIDESPREAD ENOUGH TO AFFECT OTHER SITES. BEHIND BOUNDARY HIGH WILL CONTINUE TO PUSH IN...WHICH WILL BRING VARIABLE WINDS FOR TOMORROW. HOWEVER...ANTICIPATE THE PRIMARY WIND DIRECTION WILL BE W TO NW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...REV AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT FRI JUL 13 2012 IAZ004>007-015>017-023>026-033>036-044>047-142030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE- 322 PM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW MAY BRIEFLY BE SEVERE WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST INTO SATURDAY EVENING FOR CENTRAL AND EASTERN IOWA. OTHER LOW THUNDERSTORM CHANCES ARE IN THE FORECAST INTERMITTENTLY TUESDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THROUGH TONIGHT. IAZ027-028-037>039-048>050-057>062-070>075-081>086-092>097-142030- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 322 PM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST INTO SATURDAY EVENING FOR CENTRAL AND EASTERN IOWA. OTHER LOW THUNDERSTORM CHANCES ARE IN THE FORECAST INTERMITTENTLY TUESDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT FRI JUL 13 2012 IAZ004-005-140000- EMMET-KOSSUTH- 640 PM CDT FRI JUL 13 2012 ...ISOLATED STRONG THUNDERSTORMS NEAR THE MINNESOTA BORDER... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN KOSSUTH COUNTY...MOVING SOUTHEAST AT 10 MPH. ANOTHER THUNDERSTORM NEAR ARMSTRONG WILL MOVE SLOWLY EASTWARD. ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SWEA CITY... LEDYARD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 707 PM CDT FRI JUL 13 2012 IAZ005-140030- KOSSUTH- 707 PM CDT FRI JUL 13 2012 ...STRONG THUNDERSTORM NEAR SWEA CITY... AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SWEA CITY...MOVING SOUTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FENTON... LONE ROCK... LAKOTA... BANCROFT... TITONKA... BURT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JUNGBLUTH
The Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
8 hail. Local standard time, as filed.
The ground was covered in golf ball size hail.
The ground was reported to be white with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382757, 382758, 382759, 382760, 382761, 382771, 382762, 382763.